Michigan, 2023Winter Storm and Winter Weather in Michigan, March 25, 2023
March 25, 2023 · NWS MQT · 6 events in 6 counties and zones
A deepening low pressure system moving from the Central Plains across the Thumb of Lower Mi dumped moderate to heavy snow across portions of south central and eastern Upper Mi on the 25th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system moving from the Central Plains across the Thumb of Lower Mi dumped moderate to heavy snow across portions of south central and eastern Upper Mi on the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 25, 6:33 AM EST, 27 minutes earlier.
Area forecast discussion, Mar 25, 6:33 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
733 AM EDT Sat Mar 25 2023
.SHORT TERM...(Today)
Issued at 323 AM EDT SAT MAR 25 2023
Latest water vapor imagery shows a well-defined negative-tilt
shortwave over northern MO which is fcst to lift ne through Lower Mi
later this morning along with its associated deepening sfc low which
is likely to fall blo 990 mb as it passes over the Thumb of Lower Mi
early this afternoon. Most model guidance continues to indicate that
the best forcing and deeper moisture for pcpn will stay east and
south of the fcst area today, but the RAP does show developing mid-
level fgen into the southeast and eastern portions of the fcst area
later this morning into afternoon. The biggest obstacle for snow
chances will be overcoming the abundant dry air in mid-levels as
depicted by the fcst soundings. Using consensus model qpf is looks
like most locations south central and east will see an inch or
less of snowfall today, with the exception of Luce County which
could maybe see 2-3 inches over the eastern half of the county
where fgen forcing from the system persists the longest. The west
half will stay mostly dry away from the deeper moisture and better
forcing from the system.
Given the expectation of cloud cover over much of the area today
along with a developing onshore northerly flow went on the lower end
of temp guidance leaning more toward the ConsAll which has max temps
in the lower to mid 30s east and north central with maybe some upper
30s readings possible south central.
.LONG TERM...(Sunday through Friday)
Issued at 418 AM EDT SAT MAR 25 2023
By tonight, the low pressure that passed through the Lower Peninsula
will have made it to the Georgian Bay. Some wraparound moisture will
still support snowfall in Luce County, but with synoptic lift
continuing to depart, additional snow accumulations in the east top
out at only an additional half inch more after 00Z.
Flow then turns northwesterly and temperatures aloft slowly cool to
near the -10s C. Despite the mostly uninspiring temperature profile,
the NAM is showing isolated areas of 50 J/kg of surface CAPE and
ample remnant surface layer moisture, so lake effect cloud cover
with a few light snow showers are expected Sunday. No meaningful
accumulation is expected, and CAMs are even a bit inconsistent on
the placement of northwesterly bands, but whatever bands form will
wrap up by Sunday night as ridging (and associated subsidence/dry
air) builds in.
The next chance of precipitation comes late Monday into Tuesday as a
weak shortwave and associated cold front pass through the UP
vicinity. Despite such weak synoptic forcing, ample midlevel
moisture and a limited lake enhancement signal will lead to some
PoPs along the terrain. Temperatures aloft at around -10 C and
sufficient surface moisture will support some lake enhancement. It's
a very marginal setup and any precipitation will only occur where a
combination of forcing mechanisms (synoptic, lake enhancement, and
orographic) combine, though not for any noteworthy accumulation.
Once the shortwave passes Tuesday, a period of 850mb cold advection
will drop temperatures aloft into the negative teens, supporting a
period of westerly to northwesterly lake effect snow bands
Wednesday. While these will be the best lake effect bands of the
forecast period, they will be fairly short-lived as ridging quickly
builds in, anti-cyclonic flow backs southwesterly by Wednesday
evening, and 850mb warm advection ruins the lake effect thermal
profile.
With marginal setup after marginal setup through the early week, a
500mb trough passing through the Rockies Thursday will support a
more robust Colorado Low ejecting northeast Friday. Model spread is
fairly uniform with little clustering evident on the surface
pressure centers of the 00Z GEFS, but the signal is strong for an at
least 990s mb low passing through the Upper Great Lakes in the late
week period. The NBM shows pretty even probabilities of it being
rain or snow and isn't ruling out mixed precipitation either, so
this will be the "let's keep an eye on this" feature of this
forecast package.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 728 AM EDT SAT MAR 25 2023
Expect VFR conditions until late tonight (09-12Z) when colder air
moves across Lake Superior in a n-nw flow and MVFR lake clouds
develop into the terminals. A tightening pressure gradient on the
backside of the low pressure system moving through Lower Michigan
will result in northerly winds gusting near 25 knots at SAW.
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 418 AM EDT SAT MAR 25 2023
Northeasterly wind gusts increase to 20 knots late this morning,
veering northwesterly to 25 knots by this afternoon over the east
half as a low pressure passes through Lake Huron. With the low
departing overnight, the pressure gradient relaxes and the winds
drop below 20 knots for most of the remainder of March. Around the
end of next week, another low pressure passing southwest to
northeast may bring an increase of wind gusts, though uncertainty is
high in the details.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...GS
AVIATION...Voss
MARINE...GS
Hazardous weather outlook, Mar 25, 3:08 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
408 AM EDT Sat Mar 25 2023
MIZ001>007-009>014-084-085-260815-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
408 AM EDT Sat Mar 25 2023 /308 AM CDT Sat Mar 25 2023/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
There is the potential of a few inches of wet snow this afternoon
and evening to the south and east of Newberry. Snow amounts will
depend on the track of the low pressure system moving through
Lower Michigan. There will also be a sharp snowfall gradient
between the snow falling in far eastern Upper Michigan and no
snowfall occurring in central Upper Michigan.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-260815-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
408 AM EDT Sat Mar 25 2023 /308 AM CDT Sat Mar 25 2023/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-260815-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
408 AM EDT Sat Mar 25 2023
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
Winter Weather, Delta
- When
- March 25, 7:00 AM EST to 7:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observer wet snowfall reports over 12 hours included 3.5 inches at Bark River and 4.4 inches at Garden Corners.
Winter Weather, Menominee
- When
- March 25, 6:30 AM CST to 4:30 PM CST
- Where
- Menominee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Observer and social media wet snowfall reports over ten hours included 3 inches at Daggett and 4 to 5 inches in the Menominee area. Wet, slushy and snow-covered roads were reported to be extremely slippery.
Winter Storm, Southern Schoolcraft
- When
- March 25, 8:30 AM EST to 7:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Heavy snowfall reports from southern Schoolcraft County included 7.5 inches at Parent Bay, 5 to 7 inches in the Manistique area and 4 inches near Cooks. Wet snowfall rates exceeding an inch per hour were reported during the event.
Winter Weather, Northern Schoolcraft
- When
- March 25, 10:00 AM EST to 8:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An estimated three to five inches of wet snow fell over northern Schoolcraft County over a ten-hour period.
Winter Storm, Luce
- When
- March 25, 11:00 AM EST to 9:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Social media reports of heavy snow within an approximate ten-hour period included 12-13 inches in the Newberry area and 8-9 inches eight miles north of McMillan.
Winter Weather, Alger
- When
- March 25, 12:00 PM EST to 8:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
An estimated three to five inches of wet snow fell over the Grand Marais area in approximately eight hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 25, 20231 death · 54 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, March 25, 20231 injured · $140,000 · 53 kt wind · 19 events
- Strong Wind in North Carolina, March 25, 20237 injured · $2,000 · 1 event
- High Wind and Strong Wind in West Virginia, March 25, 2023$68,000 · 56 kt wind · 16 events
- Tornado and Hail in Alabama, March 25 to 26, 2023$100,000 · EF0 · 7 events
- High Wind and Strong Wind in Ohio, March 25, 2023$51,000 · 51 kt wind · 6 events
- Hail and Damaging Winds in Georgia, March 25 to 27, 2023$12,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Ohio, March 25, 202363 kt wind · 24 events
- Winter Storm in Michigan, March 25, 202322 events
- Winter Storm and Winter Weather in Wisconsin, March 25, 202320 events
- Damaging Wind and Strong Wind in Pennsylvania, March 25 to 26, 2023$20,000 · 4 events
- Tornadoes and Hail in Georgia, March 25, 2023EF0 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089817, 1089820, 1089815, 1089822, 1089787, 1089831.